Arizona, 2007

Heavy Rain in Arizona, December 1 to 8, 2007

December 1 to 8, 2007 · NWS FGZ · 5 events in 5 counties and zones

The combination of a cut off low off the coast of Baja and a cold front from the northwest brought heavy rain to northern Arizona. The cut off low fed abundant subtropical moisture over Arizona and the cold front brought substantial lift to this moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The combination of a cut off low off the coast of Baja and a cold front from the northwest brought heavy rain to northern Arizona. The cut off low fed abundant subtropical moisture over Arizona and the cold front brought substantial lift to this moisture. The result was nearly continuous precipitation for 36 hours in some locations along the Mogollon Rim and northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Nov 30, 8:55 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Nov 30, 8:55 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
855 PM MST FRI NOV 30 2007

.SYNOPSIS...A STRONG AND VERY MOIST STORM SYSTEM WILL CONTINUE TO
AFFECT NORTHERN ARIZONA WITH WIDESPREAD MODERATE TO LOCALLY HEAVY
RAINFALL THROUGH SATURDAY MORNING. STRONG WINDS ARE ALSO EXPECTED TO
DEVELOP SATURDAY MORNING. SNOW LEVELS WILL REMAIN ABOVE 9000 FEET
TONIGHT THEN LOWER TO 5000 TO 6000 FEET BY SATURDAY NIGHT. THE STORM
SYSTEM WILL EXIT THE STATE SUNDAY...WITH IMPROVING WEATHER
CONDITIONS THROUGH EARLY NEXT WEEK.

&&
THE CUT OFF LOW THAT HAS BEEN OFF THE BAJA COAST FOR THE LAST
SEVERAL DAYS HAS MOVED ON SHORE THIS EVENING AND IS MOVING
NORTHEAST. THIS HAS SPREAD COPIOUS AMOUNTS OF MOISTURE OVER ARIZONA
WITH RAINFALL TOTALS SO FAR...OF AN INCH AND A HALF ACROSS PORTIONS
OF NORTHERN AZ. THE BACK EDGE OF THE STEADY RAIN IS MOVING OVER THE
YUMA AREA AT THE MOMENT. THERE IS STILL VERY UNSTABLE AIR SOUTHWEST
OF YUMA WHERE MORE CONVECTIVE PRECIPITATION IS DEVELOPING. THIS
WHOLE SYSTEM IS MOVING NORTHEAST AS A STRONG AND COLD TROUGH OF LOW
PRESSURE IS MOVING DOWN THE WEST COAST. WE EXPECT STRATIFORM
PRECIPITATION TO CONTINUE OVER OUR CWA THROUGH THE NIGHT THEN BECOME
MORE SHOWERY BY DAY BREAK SATURDAY. AS THE TROUGH FROM THE NORTH
BEGINS TO MOVE CLOSER TO ARIZONA WE EXPECT THE WIND TO INCREASE IN
THE EARLY MORNING AND THE SNOW LEVELS TO DROP. WE HAVE ALREADY
UPDATED THE GRIDS TO FINE TUNE THE SNOW LEVELS AND SNOW AMOUNTS FOR
TONIGHT AND SATURDAY.

&&
.PREV DISCUSSION /335 PM MST/...AREAS OF HEAVY RAIN HAVE MOVED INTO
NORTH CENTRAL AZ AS EXPECTED...AND WILL CONTINUE THROUGH SATURDAY
AFTERNOON. EXPECTING 1-3 INCHES WITH LOCALLY 3-4 INCHES STORM TOTAL
AMOUNTS BY SATURDAY AFTERNOON...SO A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR AREAS FROM THE KAIBAB PLATEAU THROUGH THE MOGOLLON RIM
AND WHITE MOUNTAINS SOUTHWARD THROUGH 11 AM SATURDAY. IN
ADDITION...COLD AIR AND LOWER SNOW LEVELS LURKING JUST NORTHWEST OF
AZ...AND WILL START TO SEEP EASTWARD OVERNIGHT...CHANGING RAIN TO
SNOW OVER THE HIGH ELEVATIONS OF THE KAIBAB PLATEAU. AS A RESULT...A
SNOW ADVISORY HAS BEEN ISSUED EFFECTIVE MIDNIGHT THROUGH 5 PM
SATURDAY. FINALLY A TRAILING SHORTWAVE DIGGING DOWN THE BACK SIDE OF
THIS LARGE AND COMPLEX STORM SYSTEM WILL STRENGTHEN PRESSURE
GRADIENTS ACROSS THE REGION OVERNIGHT...WITH SUSTAINED WIND SPEEDS
LIKELY TO EXCEED 30 MPH SATURDAY MORNING THROUGH SATURDAY AFTERNOON
IN NORTHEAST AZ...THEREFORE A WIND ADVISORY HAS BEEN ISSUED. THIS
TRAILING SHORTWAVE WILL ALSO USHER IN MUCH COLDER AIR AND A
STRENGTHENING COLD FRONT...THEREFORE HAVE LOWERED SNOW LEVELS ACROSS
THE REGION WITH THE AFTERNOON FORECAST PACKAGE. ACCUMULATING SNOW IS
NOW EXPECTED TO AFFECT SOME OF THE POPULATED REGIONS ALONG THE
MOGOLLON RIM...INCLUDING FLAGSTAFF...BY LATE SATURDAY MORNING.

ON SUNDAY...A RIDGE WILL DEVELOP BEHIND THIS SYSTEM FOR A RAPID END
TO THE PRECIPITATION. TEMPS WILL ALSO WARM TO ABOVE SEASONABLE
LEVELS BY MIDWEEK.

&&

.AVIATION...FOR THE 06Z PACKAGE...EXPECT DETERIORATING CONDITIONS
OVERNIGHT AS WIDESPREAD MODERATE TO HEAVY RAIN MOVES INTO THE
NORTHLAND. TERRAIN OBSCURATIONS...WIDESPREAD MVFR CIGS AND VSBYS WITH
AREAS OF IFR CONDITIONS ESPECIALLY FROM THE MOGOLLON RIM SOUTHWARD
INTO THE YAVAPAI AND GILA COUNTY MOUNTAINS THOUGH 18Z SATURDAY.
SOUTHWEST SURFACE WINDS WILL INCREASE AFT 15Z SAT FROM KFLG EAST TO
THE NEW MEXICO BORDER WITH SUSTAINED WINDS AT 20 TO 35 KT WITH GUSTS
TO 45 KT AS A COLD FRONT MOVES ACROSS THE AREA. SNOW LEVELS WILL
FALL FROM 8000 FEET IN THE NORTHWEST THIS EVENING TO 5500 FEET ON
SATURDAY WITH SNOW LEVELS FROM 9000 FEET IN THE SOUTHEAST THIS
EVENING TO 7500 FEET ON SATURDAY. SATURDAY THERE WILL BE AREAS OF
MVFR CONDITIONS AND WDLY SCATTERED IFR CONDITIONS IN SNOW AND VSBYS
LESS THAN 1 SM. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR AZZ004-006>008-015>018-037-038 FROM 6 PM MST
TODAY UNTIL 11 AM MST SATURDAY.
WIND ADVISORY FOR AZZ010>017-039-040 FROM 500 AM MST THROUGH 500 PM
MST SATURDAY.
SNOW ADVISORY FOR AZZ004-006 FROM 1200 AM MST THROUGH 500 PM MST
SATURDAY.

&&

ONTON/41
Hazardous weather outlook, Nov 30, 3:50 PM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
350 PM MST FRI NOV 30 2007

AZZ004>018-037>040-010700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
350 PM MST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF NORTHERN
ARIZONA FROM 6 PM MST TONIGHT THROUGH 12 PM MST SATURDAY. SEE PRODUCT
PHXFFAFGZ FOR ADDITIONAL INFORMATION.

A SNOW ADVISORY HAS BEEN ISSUED FOR THE KAIBAB PLATEAU AND GRAND
CANYON COUNTRY VALID FROM MIDNIGHT TONIGHT TO 5 PM MST SATURDAY FOR
ELEVATIONS ABOVE 7500 FEET. ELEVATIONS ABOVE 7500 FEET WILL RECEIVE
4 TO 8 INCHES OF SNOW BY LATE SATURDAY MORNING...WITH AN ADDITIONAL
2 TO 4 INCHES POSSIBLE DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WIND ADVISORY HAS BEEN ISSUED FOR PORTIONS OF CENTRAL AND
NORTHEASTERN ARIZONA VALID 5 AM UNTIL 5 PM SATURDAY. SOUTHWEST WINDS
SUSTAINED AT 20 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. SEE
PRODUCT PHXNPWFGZ FOR ADDITIONAL INFORMATION.

MODERATE TO HEAVY RAIN WILL CONTINUE ON SATURDAY...CHANGING TO RAIN
AND SNOW DURING THE AFTERNOON AND EVENING. SNOW LEVELS WILL FALL
RAPIDLY TO AROUND 6000 FEET IN THE NORTH AND 7000 FEET IN THE WHITE
MOUNTAINS BY SATURDAY EVENING. LITTLE SNOW ACCUMULATION IS EXPECTED
BELOW ELEVATIONS OF 7000-7500 FEET BUT SUBSTANTIAL ACCUMULATIONS ARE
POSSIBLE ABOVE 8000.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain. Local standard time, as filed.

Heavy Rain, Apache

When
December 1, 12:00 AM MST to 11:59 PM MST
Where
Apache County, 2.38 mi S of Alpine to 7.23 mi WNW of Teec Nos Pos
Reported by
Official NWS Observations
Coordinates
33.816, -109.127

Heavy rain fell over Apache county during the day. Some rainfall totals include: Pine Hill (RAWS) 0.80, Window Rock Airport 0.65, St Johns Airport 0.40, Alpine. 1.80, and Greer 0.90.

Heavy Rain, Coconino

When
December 1, 12:00 AM MST to 11:59 PM MST
Where
Coconino County, Clints Well to (Pga)page Arpt
Reported by
Official NWS Observations
Coordinates
34.570, -111.280

Heavy rain fell over Coconino County through the day. Some rainfall totals include: Flagstaff Airport: 1.38, Dry Park RAWS: 0.90, Grand Canyon Airport 1.00, Mormon Lake RAWS 2.54, Promontory RAWS 2.52.

Heavy Rain, Gila

When
December 1, 12:00 AM MST to 11:59 PM MST
Where
Gila County, Gisela to Strawberry
Reported by
COOP Observer
Coordinates
34.120, -111.280

Heavy rain fell over northern Gila County through the day. Some observations include: Payson RAWS 1.95 and Promontory RAWS 2.52.

Heavy Rain, Navajo

When
December 1, 12:00 AM MST to 11:59 PM MST
Where
Navajo County, Cibecue to 17.63 mi N of Kayenta
Reported by
Official NWS Observations
Coordinates
34.050, -110.500

Heavy rain fell across Navajo County through the day. Snowflake, in the rain shadow of the Mogollon Rim received 0.48.

Heavy Rain, Yavapai

When
December 1, 12:00 AM MST to December 8, 11:59 PM MST
Where
Yavapai County, Black Canyon City to Seligman Arpt
Reported by
Official NWS Observations
Coordinates
33.750, -112.280

Heavy rain fell across Yavapai County through the day. Some rainfall amounts include: Prescott Airport 0.65, Cherry RAWS 1.58, Crown King RAWS 3.78, Sunset Point RAWS 2.25, and Humbug Creek RAWS 1.47. One home flooded in Crown King and a motor home was washed down Agua Fria River after the driver tried to cross the swollen river. Oak Creek flooded an RV park in Page Springs and trapped a woman in her RV. Verde Valley Fire Department safely preformed a swift water rescue.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72973, 72974, 72975, 72977, 72979.